[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1987

Distal Phalangeal Atrophy Secondary to Topical Steroid Therapy

Author Affiliations

USA; USA; Dermatology Service, Department of Medicine Letterman Army Medical Center Presidio of San Francisco, CA 94129-6700

Arch Dermatol. 1987;123(5):571-572. doi:10.1001/archderm.1987.91660010035013
Abstract

To the Editor.—  We recently treated a patient who had a "disappearing digit" secondary to use of a topical steroid. Our patient had used a potent topical steroid for a relatively short time without occlusion.

Report of a Case.—  A 62-year-old woman with a chronic paronychial infection of the right index finger had been treated with 0.5% fluocinonide ointment four times per day for one month, followed by an additional month of occlusive emollient treatment. Evaluation by us at that time revealed mild periungual erythema, scaling, loss of the cuticle, a dystrophic nail consistent with chronic paronychia, and a shiny, atrophic, firm, tapered fingertip suggestive of a sharpened pencil (Fig 1). Her medical history and physical examination were completely negative for any suggestion of a connective-tissue disease, Raynaud's syndrome, or previous trauma. Her fingertip had been normal prior to fluocinonide treatment. A roentgenogram showed marked soft-tissue atrophy on the right

First Page Preview View Large
First page PDF preview
First page PDF preview
×